Hi I have type2 diabetes. I was just prescribed a medication called invokana. I ve seen scary information about the medication. So I m scared and hesitant to take it. I don t know what to do. Should I take it or should I not? Is it safe? Please help.
Hello and Welcome to ‘Ask A Doctor’ service.
I have reviewed your query and here is my advice.
Perhaps the best course of action is to discuss any matter with the treating doctor. I will tell you more about invokana though so you can judge for yourself. The list of side effects is long - too long to discuss in full here - as with almost any drug but I suppose you must be utterly worried with the risk for amputations. The truth is that long-term use of this drug has been associated with doubling the risk for lower limb amputations. This is particularly true for patients with peripheral arterial disease (PAD) or neuropathy as these are the main candidates for amputations. There is no immediate risk though, so taking a few doses is not supposed to harm you.
Other drugs of the same drug class do not seem to share this risk, so they may be considered as alternatives. Of course there is a much higher risk for urinary tract infections. This is class effect which means that any drug from the same class will have the same negative effect on patients. If this is a serious concern for you then perhaps alternative treatment has to be discussed. So in conclusion, my recommendation is to continue using the drug until you have the chance to discuss your concerns with the treating doctor. Although there are some risks with its use, benefit is expected for the vast majority of patients taking it. I hope you find my comments helpful!
I find this answer helpful
You found this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer.
For a more detailed, immediate answer, try our premium service [Sample answer]
Hi I am currently taking Invokana and I am noticing that since I ve taken it That I m having problems with my feet. The toenails are soft or there starting to fall off. I heard stories about the medicine that people are losing there feet and legs. Should I stop taking the medicine.
My granddaughter is 16 years old and is overweight (about 267 lbs.). She has been taking Phentermine (15 mg.) 1 cap. a day and Invokana (300 mg) 1 pill a day since August of this year by a physician. She is also taking amphetamine-salt (30 mg) 1 pill a day for ADHD prescribed by her pediatrician. What are the Uses, side effects and precautions in taking Phentermne and Invokana?
I am a 63 year old, physically healthy female who has been on 150 mg daily dose of Effexor for 7 years. It has definitely helped me but has also left me feeling detached from my environment. I would like to try Zoloft? Is this possible and what are the possible side effects of this switchover.